Need some quick help -- bad drug reaction?

Discussion in 'Help Me! I Need to Talk to Someone.' started by yada, Nov 6, 2007.

Thread Status:
Not open for further replies.
  1. yada

    yada Well-Known Member

    I fell into a depressive slump again this weekend and ended up calling my doctor today and agreeing to try an anti-depressent. (FWIW, I avoid drugs until I *absolutely* need it).

    Took my first pill (37.5mg Effexor) this afternoon and have been having all sorts of side effects, and now wondering if this is normal or if I should be headed to a hospital. It's 8:30pm here so I can't reach my doctor.

    Side effects are grumbly stomach, then feeling anxious and more depressed, then a sharp stomach ache, then diarrohea, then nauseous, now I feel edgy and bit nauseous, and the other symptoms are pretty much gone. I read the side-effects before taking the drug and nothing indicated that I should feel these effect and so soon.

    Is this normal? Is this something I'll get used to? Or will it get worse?

    I'm avoiding the hospital because of cost, but it seems necessary I'll go. Any thoughts. Much thanks!
  2. RySp123

    RySp123 Guest

    Call the emergency room and ask to talk to a nurse or doctor and do say that you took medication with adverse effects.
  3. gentlelady

    gentlelady Staff Alumni

    You most generally will not experience side effects that quickly, but you can never be sure where medications are involved. You may be having an allergic reaction. Who knows. It would be wise to call either a pharmacist or medical unit and speak to someone about what you are experiencing along with any meidications you may be on, including non prescription. Let us know what you find out. :hug:
  4. dec20

    dec20 Member

    Effexor can be a very messed up medication. It causes all sorts of weird side effects. My father took a stronger dose than I did and he experienced all sorts of bad effects such as sweating, poor[er] vision, trembles, and speach problems.
    Call you doctor if you can and report these symptoms, you could be allergic to the medication as well.
    If problems get any worse please go to the hospital.
  5. yada

    yada Well-Known Member

    Not sure why I did not think of that before, but I just called the pharmacy. Apparently the edginess (edgyness?) is not unheard of, as many others have reported feeling like they've had way too much coffee :eek:, as a side-effect of Effexor. That's just how I feel now :blink:, with a mild bit of nausea. The nausea is a listed symptom.

    Overall, the pharmacist felt that if it worsens then I should go to a hospital mostly just to get a sedative or so, but nothing indicates that I'm in any immediate danger. He also recommended against taking an antihistamine-based sedative with Effexor, which I occassionally do when I can't sleep well.

    I'm going to try and hold out until I can reach my doctor in the morning, but I'm also going to call a hospital now for a second opinion. I've also mapped out the directions to a hospital near me just in case.

    Much thanks!
  6. yada

    yada Well-Known Member

    So I ended up dealing with it night, though I was very uncomfortable and couldn't sleep well. I did not go to the ER mostly due to cost and I didn't have anyone to take me. Doctor said today that it's definitely a bad reaction and obviously I should stop it. I'll go see him in a few days and we'll work on something else.

    Thanks for the help everyone! :hug:
    Yada yada yada
  7. RySp123

    RySp123 Guest

    Glad to hear you came out of it unharmed and that it was not too serious.
    None knows before trying new meds if allergic or will react or will feel some side effects. Hope the next cure will work out better without any problem.
    Good luck and if you feel to do it, let us know what the doc says to you and it goes.

    Be well and safe
Thread Status:
Not open for further replies.